Unusually prolonged vitamin D intoxication after discontinuation of vitamin D: possible role of primary hyperparathyroidism


Taskapan H. , Vieth R., Oreopoulos D. G.

INTERNATIONAL UROLOGY AND NEPHROLOGY, cilt.40, ss.801-805, 2008 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 40 Konu: 3
  • Basım Tarihi: 2008
  • Doi Numarası: 10.1007/s11255-008-9404-1
  • Dergi Adı: INTERNATIONAL UROLOGY AND NEPHROLOGY
  • Sayfa Sayıları: ss.801-805

Özet

A 77-year-old woman had taken 50,000 IU of vitamin D2 daily, instead of once weekly, for over 2 years. She developed severe hypercalcemia, and after stopping vitamin D, her serum 25-hydroxyvitamin D (25(OH)D) remained higher than 250 nmol/l for almost 2(1/2) years. Inappropriately high parathyroid (PTH) concentrations were particularly evident after serum calcium was suppressed to slightly above the reference range by the administration of intravenous pamidronate and prednisone. It seems that an underlying primary hyperparathyroidism that was masked initially by the hypercalcemia of vitamin D intoxication was responsible for the unusually prolonged half-life of 25(OH)D in the blood. After vitamin D2 had been stopped, the decline in serum 25(OH)D was unusually slow. In this unusual case, primary hyperparathyroidism probably prevented an appropriate increase in the vitamin D-catabolizing enzyme, 25(OH)D-24-hydroxylase, thereby slowing metabolic clearance of 25(OH) vitamin D.